Texas, 2023

Flash Flooding in Texas, May 16, 2023

May 16, 2023 · NWS CRP · 3 events in 2 counties and zones

Slow moving thunderstorms produced locally heavy rainfall across the Coastal Bend during the late morning hours. Street flooding occurred in Corpus Christi and Portland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Slow moving thunderstorms produced locally heavy rainfall across the Coastal Bend during the late morning hours. Street flooding occurred in Corpus Christi and Portland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 16, 5:26 AM CST, 5 hours 9 minutes earlier.

Area forecast discussion, May 16, 5:26 AM CST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
626 AM CDT Tue May 16 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 315 AM CDT Tue May 16 2023

Key Messages:

- Chances for rain hang around for one more day

_ Marginal Risk for flash flooding today

The mid  to upper level low over northern Mexico will continue to
push eastward today, with the closed low in the 500 mb level
expected to become an open wave by this afternoon draped over the
Coastal Bend. With the CWA still on the divergent side of the upper-
level low/trough and PWATs remaining elevated around 1.7-1.8", will
maintain rain chances in the forecast (40-60%) this afternoon into
this evening. With most of the region expected to be on the
convergent side of the trough tonight, am expecting a drier night
with only minimal PoPs. Despite being on the convergent side of the
trough tomorrow, the GFS is showing a shortwave rotating around the
base of the trough, and therefore, kept a slight chance for some
showers tomorrow (15-20%), mainly from the Coastal Plains through
the Coastal Bend and into the Victoria Crossroads. Despite expecting
any showers or storms to be scattered in nature along with QPF
values generally under an inch, soils remain saturated due to
previous rainfall and therefore any thunderstorm could lead to flash
flooding. Thus, the Weather Prediction Center has kept us under a
Marginal Risk (at least 5% of exceeding flash flood guidance) for
flash flooding through today.

With any storms expected to be scattered in nature, expect to see
more sunshine today and thus, result in a slightly warmer day than
yesterday. With less cloud cover expected tomorrow, temperatures are
expected to climb back into the lower 90s across the Brush Country
and Rio Grande Plains. Overnight lows tonight will remain mild with
temperatures ranging from the mid 60s to lower 70s.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 315 AM CDT Tue May 16 2023

Relatively quiet weather is expected through the majority of the
long term period as a 588 dam ridge at 500 hPa builds over South
Texas. This will contribute to temperatures climbing into the 90s
Thursday through Saturday. There is a low chance that the
combination of heat and humidity will result in heat indices over
105 degrees on Friday and Saturday. Additionally, there will be at
least a low chance for coastal flooding during high tide Friday and
Saturday due to the increasing astronomical tides associated with
the new moon.

A 20-40 percent chance of showers and thunderstorms will return by
Saturday and continue into next week as cyclonic vorticity advection
associated with speed shear in the sub tropical jet and an ejecting
500 hPa cutoff low will help to break down the ridge.

&&

.AVIATION...
(12Z TAFS)
Issued at 622 AM CDT Tue May 16 2023

VFR conditions are expected to prevail throughout this TAF cycle
with light winds. Showers and thunderstorms are beginning to
enter South Texas and could impact ALI and CRP during the next
couple of hours. Scattered showers and thunderstorms are expected
to continue developing throughout the afternoon and into this
evening, with rain chances beginning to taper off after 00z.

&&

.MARINE...
Issued at 315 AM CDT Tue May 16 2023

Light and variable winds are expected today through tomorrow.
Showers across the local waters this morning are expected to
increase in coverage this afternoon with the likelihood of
developing into thunderstorms. Rain chances are expected to begin to
tapper off tonight with only a slight chance of showers tomorrow. Winds
around 10 knots or less and seas less than 2 feet are expected
through early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    84  69  86  68 /  50  20  20   0
Victoria          83  68  86  65 /  50  30  10   0
Laredo            87  70  91  72 /  40  30  10   0
Alice             84  67  88  66 /  50  30  20   0
Rockport          84  72  86  72 /  50  20  20   0
Cotulla           87  70  92  70 /  40  30  10   0
Kingsville        85  68  88  67 /  50  20  20   0
Navy Corpus       83  73  85  73 /  40  20  10   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...JCP
LONG TERM....TWH
AVIATION...JCP/84
Hazardous weather outlook, May 16, 3:10 AM CST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
410 AM CDT Tue May 16 2023

TXZ229>234-239>247-342>347-442-443-447-170915-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
410 AM CDT Tue May 16 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

Marginal Risk of flash flooding today.

Scattered thunderstorms expected across South Texas.

Moderate river flooding will continue along the Guadalupe River for
the next few days.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated thunderstorms are possible Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-170915-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
410 AM CDT Tue May 16 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 16, 9:56 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1056 AM CDT Tue May 16 2023

TXZ343-161630-
Coastal Nueces TX-
1056 AM CDT Tue May 16 2023

...A strong thunderstorm will impact portions of central Nueces
County through 1130 AM CDT...

At 1055 AM CDT, Doppler radar was tracking a strong thunderstorm over
Driscoll Childrens Hospital, or over Corpus Christi. This storm was
nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corpus Christi, Del Mar College Windward Campus, Corpus Christi
Country Club, Texas A&M University Corpus Christi, Bay Area Medical
Center, Cole Park, Spohn Hospital South, Driscoll Childrens Hospital,
Downtown Corpus Christi, Del Mar College Heritage Campus and La
Palmera Mall.

This includes the following highways...
 Interstate 37 between mile markers 1 and 3.
 US Highway 181 near mile marker 648.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2775 9747 2781 9745 2784 9742 2772 9731
      2766 9738
TIME...MOT...LOC 1555Z 132DEG 3KT 2774 9740

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

EMF
Special weather statement, May 16, 10:31 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1131 AM CDT Tue May 16 2023

TXZ243-244-343-161715-
Inland Nueces TX-Inland San Patricio TX-Coastal Nueces TX-
1131 AM CDT Tue May 16 2023

...A strong thunderstorm will impact portions of central Nueces and
south central San Patricio Counties through 1215 PM CDT...

At 1130 AM CDT, Doppler radar was tracking a strong thunderstorm over
Corpus Christi International Airport, moving west at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corpus Christi, Robstown, Corpus Christi International Airport, Del
Mar College Windward Campus, Cabaniss Field, Del Mar College Heritage
Campus, Clarkwood, Annaville, Calallen, Downtown Corpus Christi,
Corpus Christi North Beach, Edroy, Petronila, North San Pedro and
Tuloso.

This includes the following highways...
 Interstate 37 between mile markers 1 and 20.
 US Highway 181 near mile marker 648.
 US Highway 77 between mile markers 658 and 676.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2771 9778 2796 9769 2782 9738 2765 9745
TIME...MOT...LOC 1630Z 108DEG 10KT 2777 9750

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

TE

The radar

The Corpus Christi radar (KCRP), 8 km away, was scanning. The volume nearest the first event began at 16:37 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Nueces

When
May 16, 10:35 AM CST to 11:00 AM CST
Where
Nueces County, 0.83 mi WNW of Corpus Christi to 1.83 mi NW of Corpus Christi
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.785, -97.433

Corpus Christi Emergency Manager reported the 4500 block of Baldwin Boulevard was flooded.

Flash Flood, Nueces

When
May 16, 10:35 AM CST to 10:55 AM CST
Where
Nueces County, 2.52 mi NNW of Cabaniss Naf to 2.7 mi NNW of Cabaniss Naf
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.736, -97.438

Corpus Christi Emergency Manager reported flooding at the intersection of South Padre Island Drive and Greenwood Drive.

Flash Flood, San Patricio

When
May 16, 10:50 AM CST to 11:10 AM CST
Where
San Patricio County, 0.92 mi NE of Portland to 2.23 mi NNW of Portland
Cause
Heavy Rain
Reported by
Public
Coordinates
27.880, -97.320

Public reported video of street flooding with water up to the curbs in the west part of Portland.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100657, 1100658, 1100660.